Medical Specialty >> Gastroenterology

Doctors Lounge - Gastroenterology Answers

Back to Gastroenterology Answers List

If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.

DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.

Date of last update: 10/15/2017.

Forum Name: Gastroenterology Topics

Question: colon cleansing


 jujoobeannn - Sun Oct 28, 2007 5:28 am

I am 19 years old and i am a female. I have not been diagnosed with anything (yet) but i do beleive that i have some serious issues. I have no past surgeries for anything either. Colon problems run on my moms side of the family. I am not currently on any medications but i have tried laxitives from Dulcolax to Miralax because of my constipation. I have been constipated for about a year and have been using laxitives on and off. I do not have a doctor and i am wondering if you think it would be safe for me to try a colon cleanser?.. I have this naturally inspired colon cleansing tablets from vitamin world and i was thinking about using it, i was wondering if you think that would be the right thing to do or should i get a doctor and find out whats truly wrong with my system first..?
 Dr. Chan Lowe - Tue Oct 30, 2007 1:51 pm

User avatar Hi Jujoobeannn,

Natural supplements can be a bit dangerous because they are not regulated by the FDA so there is no guarantee that what the maker say is in them is actually in them. Occasionally there are dangerous compounds, such as lead, in these supplements.

Instead, I would recommend you follow your second course of action. Seeing a doctor for this is important. This way you can figure out what is causing the constipation and hopefully treat that to help the issue resolve.

Using laxatives such as dulcolax on a frequent basis can actually make the colon dependent on them. Your doctor can discuss other treatments if needed that are not habit forming to the bowel.

Best wishes.

| Check a doctor's response to similar questions

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us